Arizona, 2016

Flash Flooding and Heavy Rain in Arizona, August 2, 2016

August 2, 2016 · NWS FGZ · 18 events in 4 counties and zones

Deep moisture continued to move northward over Arizona fueled strong thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Deep moisture continued to move northward over Arizona fueled strong thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 2, 9:55 AM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 2, 9:55 AM MST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
955 AM MST TUE AUG 02 2016

.SYNOPSIS...Expect frequent afternoon and evening showers and
thunderstorms through much of this week. Slightly drier conditions
will develop by next weekend.

&&

.DISCUSSION...Deep moisture remains across the CWA today.
Substantial debris cloud cover is now starting to burn off and we
are already seeing some convection over the peaks and in Yavapai
county. A weak upper low south of Phoenix will drift northward over
the next few days and this may add some synoptic forcing to our
airmass. Either way, expect frequent and potentially widespread
convective activity for the next few days. Drier southwest flow
develops later in the week and into next weekend.

Grids look good, no updates needed.

&&

.AVIATION...FOR THE 18Z PACKAGE...Scattered to numerous
thunderstorms will develop again today. Expect storms to largely
dissipate after 02-03Z...with shower activity continuing overnight.
Aviation discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch from 10 AM MST
this morning through 5 AM MST Wednesday for AZZ011-014-017.

&&

PUBLIC...Peterson
AVIATION...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 2, 10:15 AM MST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1015 AM MST TUE AUG 2 2016

AZZ004>018-037>040-031200-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1015 AM MST TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEP MONSOON MOISTURE WILL LEAD TO FREQUENT AND WIDESPREAD SHOWER
AND THUNDERSTORM ACTIVITY TODAY. A WEAK AREA OF LOW PRESSURE MAY
ENHANCE THE POTENTIAL FOR HEAVIER RAIN OVER EASTERN ARIZONA. A
FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF APACHE AND
NAVAJO COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH MOISTURE VALUES WILL PERSIST THROUGH THURSDAY...BEFORE A
DRYING TREND DEVELOPS LATE IN THE WEEK AND NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 2, 12:34 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1234 PM MST TUE AUG 2 2016

AZZ007-012-022000-
COCONINO PLATEAU AZ-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY AZ-
1234 PM MST TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 100 PM
MST...

AT 1234 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF DESERT VIEW AT GRAND CANYON. THE STORM IS NEARLY
STATIONARY.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM ALONG WITH VERY
HEAVY RAIN.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF COCONINO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3580 11173 3585 11183 3596 11173 3591 11161
TIME...MOT...LOC 1934Z 211DEG 5KT 3587 11173

MOTTICE
Local storm report, Aug 2, 12:45 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1245 PM MST TUE AUG 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     LIGHTNING        1 ESE ARIZONA SNOWBOWL  35.35N 111.68W
07/20/2016                   COCONINO           AZ   LAW ENFORCEMENT

            *** 1 FATAL, 2 INJ *** LIGHTNING STRUCK 3 INDIVIDUALS
            AT THE SUMMIT OF HUMPHREYS PEAK... RESULTING IN 1
            FATALITY.

&&

CORRECTED LOCATION

EVENT NUMBER FGZ1600204

TM

The radar

The Phoenix radar (KIWA), 119 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

13 heavy rain, 5 flash flood. Local standard time, as filed.

Heavy Rain, Yavapai

When
August 2, 1:00 PM MST to 6:00 PM MST
Where
Yavapai County, 5.02 mi WSW of Crown King to 3.22 mi WSW of Wagoner
Reported by
Mesonet
Coordinates
34.170, -112.410

The Mesonet station in Minnehana (WAGA3) recorded 2.05 inches of rainfall.

Heavy Rain, Yavapai

When
August 2, 1:00 PM MST to 6:00 PM MST
Where
Yavapai County, 2.94 mi ESE of Yarnell to 1.85 mi ENE of Piedmont
Reported by
Mesonet
Coordinates
34.210, -112.680

The Stanton Mesonet Station (ZSTA3) measured 1.93 inches of rainfall.

Heavy Rain, Yavapai

When
August 2, 1:00 PM MST to 6:00 PM MST
Where
Yavapai County, 3.25 mi NNW of Crown King to 1.22 mi SW of Venezia
Reported by
Mesonet
Coordinates
34.240, -112.360

The Towers Mountain Mesonet station MNNA3 recorded 1.89 inches of rainfall.

Heavy Rain, Yavapai

When
August 2, 1:00 PM MST to 6:00 PM MST
Where
Yavapai County, 2.2 mi SE of Congress to 1.21 mi NE of Date
Reported by
Mesonet
Coordinates
34.130, -112.800

The Mid Martinez Creek Mesonet station (ZMMA3) recorded 1.10 inches of rainfall.

Heavy Rain, Yavapai

When
August 2, 1:01 PM MST to 8:01 PM MST
Where
Yavapai County, 0.69 mi S of Stanton to 6.03 mi NNW of Constellation
Reported by
Mesonet
Coordinates
34.160, -112.730

The Mesonet Station 4 miles south of Yarnell (QSTA3) recorded 1.80 inches of rainfall.

Heavy Rain, Yavapai

When
August 2, 1:02 PM MST to 6:02 PM MST
Where
Yavapai County, 0.69 mi S of Glen Ilah to 2.53 mi ENE of Piedmont
Reported by
Mesonet
Coordinates
34.210, -112.750

The Mesonet gauge in Yarnell recorded 2.17 inches of rainfall.

Heavy Rain, Yavapai

When
August 2, 1:15 PM MST to 8:15 PM MST
Where
Yavapai County, 5.11 mi E of Camp Wood to 7.47 mi WSW of Camp Wood
Reported by
Mesonet
Coordinates
34.800, -112.880

The Mesonet station CPA3 (22 miles north of Yava) measured 1.95 inches of rainfall.

Flash Flood, Yavapai

When
August 2, 1:30 PM MST to 2:30 PM MST
Where
Yavapai County, 1.7 mi N of Glen Ilah to 1.13 mi NNE of Desert View
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
34.244, -112.755

Two feet of water moved through a restaurant, the Yarnell Post Office was inundated with water, and portions of Highway 89 was close due to debris and mud.

Heavy Rain, Coconino

When
August 2, 1:45 PM MST to 8:45 PM MST
Where
Coconino County, 0.57 mi W of (Flg)flagstaff Arpt to 4.9 mi E of Bellemont
Reported by
Mesonet
Coordinates
35.130, -111.680

The Mesonet station 2 miles north-northeast of Kachina Village (FLAA3) recorded 1.33 inches of rainfall.

Heavy Rain, Yavapai

When
August 2, 1:48 PM MST to 8:48 PM MST
Where
Yavapai County, 6.45 mi SSE of Crown King to 1.02 mi NNE of Crown King
Reported by
Mesonet
Coordinates
34.110, -112.300

The Mesonet station 7 miles south-southeast of Crown King (QHBA3) recorded 1.42 inches of rainfall.

Heavy Rain, Apache

When
August 2, 2:14 PM MST to 8:14 PM MST
Where
Apache County, 9.43 mi WSW of Maverick to 1.97 mi SW of Maverick
Reported by
Mesonet
Coordinates
33.700, -109.710

The Mesonet station 14 miles east-southeast of East Fork (QLMA3) recorded 2.16 inches of rainfall.

Heavy Rain, Apache

When
August 2, 2:30 PM MST to 8:30 PM MST
Where
Apache County, 1.13 mi W of Chambers to 6.36 mi WNW of Houck
Reported by
Mesonet
Coordinates
35.180, -109.450

The Chambers Mesonet station (PUCA3) recorded 1.62 inches of rainfall.

Flash Flood, Yavapai

When
August 2, 2:35 PM MST to 3:35 PM MST
Where
Yavapai County, 10.26 mi SSE of Congress to 3.36 mi SSW of Constellation
Cause
Heavy Rain
Reported by
Public
Coordinates
34.010, -112.770

A 9.1 foot rise was reported on Martinez Creek. Residents downstream reported washed out roads. Some area were not accessible because of the flooding.

Heavy Rain, Yavapai

When
August 2, 3:00 PM MST to 4:00 PM MST
Where
Yavapai County, 6.18 mi SE of Bagdad to 3.61 mi W of Bagdad Arpt
Reported by
Public
Coordinates
34.520, -113.080

Washes were running across portions of State Route 97. High clearance vehicles could make it across the washes without any issues while smaller cars had to turn around. Rainfall total was estimated from radar.

Flash Flood, Gila

When
August 2, 3:45 PM MST to 4:45 PM MST
Where
Gila County, 4.34 mi NW of Cedar Creek to 1.96 mi SSE of Carrizo
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
33.968, -110.149

An 8 foot rise in water was reported at the bridge in Cedar Creek.

Heavy Rain, Coconino

When
August 2, 4:30 PM MST to 5:30 PM MST
Where
Coconino County, 5.58 mi NNW of Cedar Ridge to 12.91 mi WNW of Kaibito Arpt
Reported by
Public
Coordinates
36.470, -111.570

Reports from the public were received of a few inches of water flowing over Highway 89. Both location and amounts were estimated.

Flash Flood, Yavapai

When
August 2, 5:03 PM MST to 6:03 PM MST
Where
Yavapai County, 2.19 mi SW of Oak Creek Canyon Arp to 1.46 mi SW of Oak Creek Canyon Arp
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
34.830, -111.810

A 2-3 foot surge in water prompted a swift water rescue involving 5 people and one pet.

Flash Flood, Gila

When
August 2, 7:16 PM MST to 9:32 PM MST
Where
Gila County, 11.34 mi NNE of Roosevelt Grpvn Arpt to 11.78 mi NNE of Roosevelt Grpvn Arpt
Cause
Heavy Rain / Burn Area
Reported by
Department of Highways
Coordinates
33.780, -110.970

Highway 288 was impassable at mile post 277 due to downed logs that washed onto the road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658396, 658398, 658399, 658406, 658400, 658392, 658397, 657138, 658404, 658403, 658394, 658402, 657139, 658391, 657140, 658407, 658389, 657986.